Tornadoes · United States · Texas · 2008

EF1 tornado, Knapp to Winston, Texas, April 23, 2008

From Knapp to Winston, this EF1 tornado ran 1.7 miles across Scurry County on April 23, 2008, touching down at 2:50 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 23, 2008
Touchdown
2:50 PM CDT (19:50 UTC)
Lifted
2:54 PM CDT (19:54 UTC)
On the ground
4 minutes
Path length
1.7 miles (2.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Scurry County
Touchdown point
32.700, -100.940
Lift-off point
32.704, -100.911
Record number
0804231350-01

What the Weather Service recorded

Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.

The NWS survey conducted by WFO Midland did confirm power pole damaged approximately 2.8 miles south of the Union community along Farm to Market Road 1609. This tornado damage was indicative of EF0 intensity. Based on radar imagery and storm speed, primary indications are that the tornado path extended to the west of Farm to Market Road 1609 for approximately 4-6 miles. The width of the tornado is estimated at 50 yards.

A tornado developed near the city of Winston. In Towle Park, large trees were uprooted. At the nearby High School, a 20x40 storage building adjacent to the school was rolled and destroyed. The new football scoreboard was also demolished. The uprooting of well established trees in Towle Park and the damage observed to the storage building at Snyder High School are indicative of EF1 tornado damage. EF1 damage was also observed along Voss Lane near the end of the Snyder tornado life cycle, where metal farm buildings sustained significant damage. Wind speeds for this tornado are estimated at 90-100 mph, which is believed to have stayed on the ground for approximately 3.5 minutes, travelling approximately 1.75 miles. The tornado width is estimated at 100 yards.|||A 59 mph wind gust from the north was measured at Winston Field at 3:05 pm. A 69 mph wind gust from the northwest was measured at the Texas Tech Mesonet station located 3 miles east of Snyder at 3:10 pm. In both cases, these wind gusts occurred after the tornadic supercell thunderstorm had already moved east of the area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 15:10 UTC and running to 20:25 UTC.

Issued (UTC)ExpiredProductOffice
15:10 UTC20:25 UTCTornado WatchMAF
17:41 UTC18:15 UTCSevere Thunderstorm WarningMAF
19:04 UTC19:45 UTCSevere Thunderstorm WarningMAF
19:34 UTC20:30 UTCSevere Thunderstorm WarningMAF
19:56 UTC20:45 UTCTornado WarningMAF
20:21 UTC20:41 UTCTornado WarningMAF
20:25 UTC01:49 UTCTornado WatchMAF
22:32 UTC22:54 UTCSevere Thunderstorm WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 17:08 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 1:15 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 23, 1:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
115 PM CDT WED APR 23 2008

.UPDATE...
UPDATES HAVE BEEN MADE TO THE FORECAST TO REFLECT CURRENT RADAR
AND OBSERVATIONAL TRENDS...WITH THE MAIN UPDATES INCLUDING RAISING
POPS ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. UPDATES ALSO MADE TO THE CURRENT DEW POINT AND WIND GRIDS.
PRODUCTS WILL BE OUT ASAP.

&&

.PREV DISCUSSION... /ISSUED 1221 PM CDT WED APR 23 2008/

AVIATION...
DRYLINE IS W OF KCNM AND AS SUCH S-SE WINDS PREVAIL ACRS TAF
SITES. SCT TSTMS WILL REMAIN POSSIBLE INTO THE EVENING MAINLY AT
THE MAF/HOB SITES. DRYLINE IS EXPECTED TO MAKE A PUSH E MID
AFTERNOON TURNING WINDS TO SW-W AND INCREASING AT CNM/INK/PEQ/FST.
WILL HOLD OFF BRINGING MVFR CIGS BACK W INTO PB OVERNIGHT.

PREV DISCUSSION... /ISSUED 1028 AM CDT WED APR 23 2008/

UPDATE...
TEXT PRODUCTS HAVE BEEN UPDATED FOR TORNADO WATCH #219 IN EFFECT
UNTIL 4 PM CDT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99/06
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF
THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A
LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE
HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE.

FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND
THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE
MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG
WARNING IS IN EFFECT FOR THAT AREA.

ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS
MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES
EAST AS STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS
WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES...
ESPECIALLY IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT
STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD
MONITOR DEVELOPING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 23, 11:53 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             5 W GAIL                32.77N 101.54W
04/23/2008  E0.50 INCH       BORDEN             TX   PUBLIC

            A FEW HAILSTONES WERE PENNY SIZE AS WELL.

&&

PVESPER
Special weather statement, Apr 23, 11:53 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1153 AM CDT WED APR 23 2008

TXZ047-231800-
BORDEN-
1153 AM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BORDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF MESQUITE AT 1153
AM CDT...MOVING NORTHEAST AT 20 MPH AND WILL CROSS HIGHWAY 62 180.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR WEST TEXAS.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Apr 23, 12:26 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             13 W GAIL               32.77N 101.67W
04/23/2008  E0.50 INCH       BORDEN             TX   PUBLIC

            A FEW HAILSTONES WERE PENNY SIZE AS WELL.

&&

PVESPER
Local storm report, Apr 23, 12:40 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     GAIL                    32.77N 101.45W
04/23/2008  M62 MPH          BORDEN             TX   MESONET

            A 54 KNOT WIND REPORTED AT THE TEXAS TECH MESONET STATION
            IN GAIL.

&&

PVESPER
Local storm report, Apr 23, 1:09 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             FLUVANNA                32.89N 101.15W
04/23/2008  E1.00 INCH       SCURRY             TX   POST OFFICE

&&

PVESPER
Special weather statement, Apr 23, 1:45 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED APR 23 2008

TXZ075-231945-
PECOS-
145 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY.

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
PECOS COUNTY...11 MILES SOUTH OF COYANOSA...MOVING NORTHEAST AT 14
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR WEST TEXAS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

7.8 hours before the tornado, 146 km from the path. April 23, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2797 joules per kilogram, CIN -117, lifted condensation level 758 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 49 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Surface CAPE
2087 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

4.2 hours after it, 146 km from the path. April 24, 2008.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 714 joules per kilogram, CIN -196, lifted condensation level 2121 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
2574 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Snyder (SNK), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:05 UTC69.866.2160° 11 kt1013.5BR
18:25 UTC69.866.20° 0 kt1013.2VCTS BR
18:45 UTC69.866.230° 3 kt1011.9TS BR
19:05 UTC6864.450° 10 kt1011.5TS BR
19:25 UTC6864.480° 9 kt1009.8VCTS BR
19:45 UTC6864.4150° 17 kt231008.1TS BR
20:05 UTC62.659360° 24 kt511011.5+TSRA
20:25 UTC62.660.8350° 6 kt1011.2-TSRA
20:45 UTC62.660.830° 17 kt231010.5+VCTSRA
21:05 UTC60.85940° 18 kt241010.5-TSRA
21:25 UTC60.85940° 20 kt1009.5
21:45 UTC60.857.250° 15 kt241009.1+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 134 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:10 UTCTSTM WND GST 62GailBorden, TX
17:25 UTCTSTM WND GST 62GailBorden, TXA 54 KNOT WIND REPORTED AT THE TEXAS TECH MESONET STATION IN GAIL.
17:41 UTCHAIL 0.757 E GailBorden, TXFROM 7E OF GAIL TO 14SW OF GAIL
17:52 UTCHAIL 1FluvannaScurry, TX
19:30 UTCHAIL 0.8812 Ne GailBorden, TXHAIL COVERED GROUND.
19:37 UTCHAIL 0.8814 Nw SnyderScurry, TX
19:40 UTCTSTM WND DMGSnyderScurry, TXTREES UPROOTED IN LOCAL PARK AND METAL BLDGS BLOWN OVER AT WASTE WATER PLANT. EST SPEEDS NEAR 90 MPH.
19:44 UTCHAIL 1.75HobbsFisher, TX
19:52 UTCTSTM WND DMGSnyderScurry, TXSCOREBOARD BLOWN OVER STORAGE BLDG BLOWN OVER. A/C UNITS ON TOP OF BLDG WERE PUSHED OFF THEIR SLABS.
19:54 UTCTORNADO4 S RotanFisher, TX
19:56 UTCTORNADO1 S SnyderScurry, TX
20:02 UTCHAIL 1.75RotanFisher, TX
20:08 UTCTSTM WND GST 725 E SnyderScurry, TX72 MPH WIND MEASURED WITH DOWN POWERLINES
20:40 UTCTORNADO5 Sw RobyFisher, TX
20:45 UTCTSTM WND GST 70SnyderScurry, TXWARDEN AT TDJC
20:45 UTCHAIL 1.75SnyderScurry, TX
20:54 UTCHAIL 0.88RobyFisher, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2008

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 232:34 PM CDTEF0Scurry, TX5.150$10,000
April 232:54 PM CDTEF0Fisher, TX0.150
April 233:40 PM CDTEF0Fisher, TX0.150
April 233:45 PM CDTEF0Dawson, TX0.450
April 233:56 PM CDTEF0Dawson, TX1.1150
April 233:56 PM CDTEF0Gaines, TX2.6200
April 234:08 PM CDTEF0Dawson, TX0.150
April 234:17 PM CDTEF0Jones, TX0.150
April 234:29 PM CDTEF0Jones, TX0.150
April 234:35 PM CDTEF0Jones, TX6.1300$12,000
April 235:25 PM CDTEF0Osage, OK0.150
April 235:29 PM CDTEF0Dawson, TX0.425
April 235:30 PM CDTEF0Shackelford, TX0.150
April 235:32 PM MDTEF1Morrill, NE1.5350$300,000
April 236:55 PM CDTEF0Howard, TX0.425
April 236:56 PM CDTEF0Erath, TX2.250$20,000
April 236:58 PM CDTEF0Erath, TX7.2125$50,000
April 237:40 PM CDTEF0Hood, TX1.440$60,000
April 239:35 PM CDTEF2Tarrant, TX0.3100$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.